Illinois, 2008Flash Flood and Hail in Illinois, July 10, 2008
July 10, 2008 · NWS DVN · 13 events in 5 counties and zones
Warm and humid conditions prevailed over the northwest Illinois July 10, as a warm front surged northward into Minnesota and Wisconsin. Several rounds of showers and thunderstorms were common across areas northeast of a line from Princeton, Illinois to Waterloo, Iowa, some of which were severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and humid conditions prevailed over the northwest Illinois July 10, as a warm front surged northward into Minnesota and Wisconsin. Several rounds of showers and thunderstorms were common across areas northeast of a line from Princeton, Illinois to Waterloo, Iowa, some of which were severe. Torrential rains, hail up to the size of a quarter, and wind gusts over 60 mph were observed with some of the severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 10, 2:05 PM CST, 27 minutes earlier.
Area forecast discussion, Jul 10, 2:05 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT THU JUL 10 2008
.SYNOPSIS...
VERY BUSY WEATHER DAY ACROSS THE FORECAST AREA...WITH A STRONG
SURFACE BOUNDARY EXTENDING FROM THE NORTH AND SOUTH DAKOTA BORDER
AREA...EAST ACROSS MINNESOTA AND NORTHERN WISCONSIN. THERE IS
CONVECTION THAT FORMED ALONG IT AND IS CURRENTLY MOVING SOUTHEAST
SOUTH OF THAT BOUNDARY. MORE CONVECTION HAS FORMED ALONG A WEAKER
BOUNDARY EXTENDING FROM NORTHERN IOWA SOUTHEAST ACROSS THE CWA NEAR
VINTON IOWA...TO ABOUT STERLING. STORMS RIGHT ALONG THIS BOUNDARY
HAVE BEEN PRODUCING THE ISOLATED TORNADIC STORM...THOUGH WE HAVE HAD
HAIL STORMS AS WELL ALONG AND NORTH OF HIGHWAY 30. INSTABILITY IS
VERY LARGE OVER THE AREA...WITH CAPE VALUES UP OVER 3000 IN
PLACES...AND SHEAR VALUES ABOVE 30 NORTH OF INTERSTATE 80. THE
CONVECTION FORMED AHEAD OF A 500MB SHORTWAVE...AND IT WILL CONTINUE
TO MOVE EAST ACROSS THE FORECAST AREA FOR THE NEXT FEW HOURS. EXPECT
STORMS TO CONTINUE AS LONG AS THE WAVE IS IN THE AREA.
&&
.SHORT TERM...TONIGHT AND FRIDAY...TONIGHT THE CONVECTION CURRENTLY
OVER THE FORECAST AREA WILL SLOWLY SHIFT EAST...CONTINUING TO MOVE
EAST ALONG WITH THE 500MB SHORT WAVE. EXPECT THAT THIS CONVECTION
WILL BE EAST OF THE FORECAST AREA AROUND 00Z THIS EVENING.
HOWEVER...NEW CONVECTION WILL FOLLOW AS THE SHORTWAVE THAT HAS BEEN
GENERATED OFF OF THE MINNESOTA CONVECTION WILL DROP SOUTHEAST.
HOWEVER...THIS CONVECTION WILL BE SHORT-LIVED AND SHOULD BE DONE BY
06Z TONIGHT. IT APPEARS THAT WE WILL HAVE A BREAK AFTER MIDNIGHT
TONIGHT...AND AT LEAST FOR A SHORT WHILE FRIDAY MORNING. FRIDAY THE
MAIN CONCERN IS FOR THE HEAT AND HUMIDITY. HAVE TRIMMED BACK THE
MAX TEMPERATURE FORECAST...AS HAVE SOME CONCERNS THAT CLOUDS FROM
THE SOUTH WILL KEEP US FROM HAVING FULL SUN...WHICH WOULD REDUCE OUR
TEMPERATURES. STILL HAVE MAX TEMPERATURES FOR FRIDAY AROUND
90...AND WITH DEWPOINTS AROUND 70...WILL BE LOOKING AT HEAT INDEX
VALUES IN THE 95 TO 100 RANGE. THIS IS VERY CLOSE TO OUR HEAT
ADVISORY CRITERIA...AND WE MAY NEED TO ISSUE ONE IF THOSE CLOUDS DO
NOT LOOK LIKE THEY ARE GOING TO MATERIALIZE.
.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
FRIDAY NIGHT AND SATURDAY THE MAIN FOCUS IS THE SEVERE WEATHER
CHANCES AS THE COLD FRONT MOVES THROUGH THE FORECAST AREA. FOR NOW
SEVERE WEATHER LOOKS LIMITED DUE TO THE TIMING OF THE FRONT
PASSAGE...BUT WE WILL STILL BE LOOKING AT A SIGNIFICANT LINE OF
THUNDERSTORMS MOVING THROUGH THE AREA DURING THE EARLY MORNING
HOURS. WILL LET LATER SHIFTS TAKE ANOTHER LOOK AT THIS RISK...BUT
SPC HAS MUCH OF THE FORECAST AREA IN A SLIGHT RISK FOR FRIDAY
NIGHT...BUT THE SLIGHT RISK AREA IS SOUTHEAST OF US FOR SATURDAY.
CONVECTION SHOULD CLEAR QUICKLY SATURDAY MORNING...WITH COOLER AND
DRIER AIR MOVING IN FOR THE REMAINDER OF THE DAY. MAX TEMPS
SATURDAY SHOULD ONLY BE IN THE LOW TO MID 80S.
SUNDAY AND MONDAY TO BE DRY AND COOL WITH WEST/NORTHWEST FLOW IN
BEHIND THE SATURDAY FRONT PASSAGE. MAX TEMPS BOTH DAYS TO BE
SEASONABLY COOL...IN THE MID 70S TO LOW 80S SUNDAY...WARMING
SLIGHTLY INTO THE UPPER 70S TO MID 80S MONDAY. RETURN FLOW KICKS IN
FOR TUESDAY AND WEDNESDAY...AS A SURFACE LOW MOVES FROM SOUTH DAKOTA
NORTHEAST TO LAKE SUPERIOR AND NORTHEAST. THERE DOES NOT APPEAR TO
BE A SURFACE BOUNDARY IN THE VICINITY FOR CONVECTION TO FOCUS
ON...BUT CANNOT RULE OUT PRECIPITATION EITHER. THE COLD FRONT DROPS
INTO THE AREA ON THURSDAY...SO HAVE GONE WITH SLOWLY INCREASING POPS
TUESDAY AND WEDNESDAY...TO CHANCE POPS FOR WEDNESDAY NIGHT AND
THURSDAY AS THE FRONT GETS CLOSER. DEWPOINTS AND TEMPERATURES ALSO
INCREASE THROUGH THE PERIOD...WITH MAX TEMPS WEDNESDAY AND THURSDAY
IN THE MID 80S TO LOW 90S BOTH DAYS.
&&
.AVIATION...
CONVECTION THIS EVENING WILL BRING TEMPORARY IFR CONDITIONS DURING
THE EARLY EVENING HOURS...AND SHOULD ONLY AFFECT KDBQ...KCID...AND
KMLI TAF SITES. EXPECT VFR CONDITIONS AT ALL SITES AFTER 06Z
TONIGHT.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
LE
Hazardous weather outlook, Jul 10, 3:59 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT THU JUL 10 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
459 AM CDT THU JUL 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...MAINLY IN EAST
CENTRAL IOWA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ALONG
AND NORTH OF HIGHWAY 34. THE MAIN SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND HAIL.
A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE OUT THE NORTHERN PLAINS
THIS MORNING AND THROUGH THE MIDDLE AND UPPER MISSISSIPPI VALLEY THIS
AFTERNOON. AT THIS TIME IT APPEARS THAT THE GREATEST THREAT OF
SEVERE STORMS WILL BE ALONG AND NORTH OF HIGHWAY 30 WITH THE CHANCE
OF STORMS DECREASING TO THE SOUTH.
A FEW STORMS MAY LINGER INTO THE EARLY EVENING...ESPECIALLY OVER
SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HOT AND HUMID CONDITIONS CAN BE EXPECTED FRIDAY WITH BREEZY SOUTH
WINDS. ACTUAL MAXIMUM TEMPERATURES WILL BE 90 TO 94 DEGREES AT MANY
LOCATIONS...AND WHEN COMBINED WITH HIGH HUMIDITY MAY CREATE HEAT
INDICIES OF 95 TO 105. THIS SITUATION WILL BE MONITORED FOR ANY
ISSUANCE OF HEAT ADVISORIES.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT...MAINLY
NORTHWEST OF A FREEPORT ILLINOIS TO MOLINE TO FAIRFIELD IOWA LINE.
THE PRIMARY THREAT WILL BE DAMAGING WINDS OF AT LEAST 70 MPH WITH
LARGE HAIL A SECONDARY THREAT.
A STRONG COLD FRONT WILL PUSH INTO THE OUTLOOK AREA FRIDAY NIGHT
ACCOMPANIED BY A LINE OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
HAASE/DLF
In the hours before
Local storm report, Jul 10, 1:58 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL ELDRIDGE 41.64N 90.57W
07/10/2008 E0.25 INCH SCOTT IA NWS EMPLOYEE
&&
JAZLocal storm report, Jul 10, 2:01 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND DMG ELDRIDGE 41.64N 90.57W
07/10/2008 SCOTT IA NWS EMPLOYEE
TREE BLOWN OVER.
0258 PM TSTM WND GST ELDRIDGE 41.64N 90.57W
07/10/2008 E60.00 MPH SCOTT IA NWS EMPLOYEE
&&
JAZLocal storm report, Jul 10, 2:02 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TORNADO ELVIRA 41.87N 90.35W
07/10/2008 CLINTON IA LAW ENFORCEMENT
REPORTED WEST OF ELVIRA...EXACT DISTANCE UNKNOWN.
REPORTED BY IA STATE PATROL.
&&
JAZLocal storm report, Jul 10, 2:14 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 W CLINTON 41.84N 90.25W
07/10/2008 E0.88 INCH CLINTON IA LAW ENFORCEMENT
REPORTED BY CLINTON COUNTY SHERIFF/S DEPT.
&&
JAZLocal storm report, Jul 10, 2:15 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 6 N CLINTON 41.93N 90.23W
07/10/2008 CLINTON IA LAW ENFORCEMENT
BARN DAMAGE. REPORTED BY CLINTON COUNTY SHERIFF/S DEPT.
&&
JAZLocal storm report, Jul 10, 2:22 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM FUNNEL CLOUD PRINCETON 41.67N 90.36W
07/10/2008 SCOTT IA LAW ENFORCEMENT
MOVING E. REPORTED BY PRINCETON FIRE DEPT.
0321 PM HAIL 1 W CLINTON 41.84N 90.25W
07/10/2008 E1.00 INCH CLINTON IA LAW ENFORCEMENT
REPORTED BY CLINTON COUNTY SHERIFF/S DEPT.
&&
JAZEvent by event
10 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Bureau
- When
- July 10, 2:32 PM CST
- Where
- Bureau County, 1.03 mi E of La Moille
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.530, -89.260
Penny-sized hail fell 1 mile east of La Moille, IL around 332 pm July 10. This report was relayed by the Emergency Manager.
Thunderstorm Wind, Bureau
- When
- July 10, 3:36 PM CST
- Where
- Bureau County, 1.75 mi N of Wyanet
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.395, -89.582
Wind gusts estimated to be 60 mph blew a semi truck over on Interstate 80 about 6 miles west of Princeton, IL at 436 pm July 10.
Hail, Henry
- When
- July 10, 3:40 PM CST
- Where
- Henry County, Osco
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.350, -90.280
Nickel-sized hail fell 6 miles northwest of Cambridge, IL at 440 pm July 10.
Hail, Bureau
- When
- July 10, 5:42 PM CST
- Where
- Bureau County, 1.25 mi ESE of Tiskilwa
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.290, -89.500
Penny-sized hail fell in Tiskilwa, IL at 642 pm July 10.
Hail, Bureau
- When
- July 10, 5:50 PM CST
- Where
- Bureau County, 0.86 mi SE of Tiskilwa to 2.25 mi NNE of Lone Tree Corners
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.290, -89.510
Spotter drove through dime-sized hail the entire route from Tiskilwa, IL to Lake Thunderbird, IL between 650 pm and 657 pm July 10.
Hail, Putnam
- When
- July 10, 5:57 PM CST
- Where
- Putnam County, 2.68 mi WSW of Goose Lake to 1.97 mi SSW of Goose Lake
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.212, -89.466
Dime-sized hail fell at Lake Thunderbird or 3 miles northwest of Putnam, IL around 657 pm July 10.
Hail, Putnam
- When
- July 10, 6:10 PM CST
- Where
- Putnam County, 4.22 mi W of Magnolia
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.130, -89.280
Nickel-sized hail fell 5 miles southwest of Mc Nabb, IL at 710 pm July 10.
Flash Flood, Jo Daviess
- When
- July 10, 7:14 PM CST to 9:00 PM CST
- Where
- Jo Daviess County, 1.56 mi WNW of Galena to 1.21 mi WSW of Galena
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 42.431, -90.446
Heavy rains measuring 1.00 inches in just 15 minutes resulted in flash flooding in Galena, IL during the evening of July 10.
Hail, Whiteside
- When
- July 10, 7:39 PM CST
- Where
- Whiteside County, 3.3 mi SE of Coleta
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -89.750
Nickel-sized hail fell 3 miles southeast of Coleta, IL at 839 pm July 10.
Hail, Whiteside
- When
- July 10, 8:00 PM CST
- Where
- Whiteside County, 0.52 mi W of Sterling Arpt
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.750, -89.690
Penny-sized hail fell 2 miles south of Rock Falls, IL at 900 pm July 10.
Hail, Bureau
- When
- July 10, 8:17 PM CST
- Where
- Bureau County, 2.48 mi NNE of Walnut
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.585, -89.590
Quarter-sized hail fell on Baseline Road about 2 miles north of Walnut, IL at 917 pm July 10.
Thunderstorm Wind, Bureau
- When
- July 10, 8:25 PM CST
- Where
- Bureau County, 1.17 mi ENE of Walnut
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.558, -89.580
Wind gusts estimated to be 50 to 60 mph were observed near a funeral home just east of Walnut, IL at 925 pm July 10.
Hail, Bureau
- When
- July 10, 8:28 PM CST
- Where
- Bureau County, 1.73 mi NE of Walnut
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -89.580
Quarter-sized hail fell 1 mile northeast of Walnut, IL at 928 pm July 10.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, July 10, 20081 injured · $200,000 · EF0 · 94 events
- Flash Flooding and Damaging Wind in California, July 10 to 13, 20081 injured · $10 million · 54 kt wind · 7 events
- Tornadoes and Flash Flood in Wisconsin, July 10, 2008$600,000 · EF1 · 21 events
- Wildfire and High Wind in Washington, July 10 to 19, 2008$2.6 million · 64 kt wind · 8 events
- Flash Flooding and Dust Storm in Arizona, July 10 to 11, 2008$1.3 million · 77 kt wind · 6 events
- Flood and Hail in Illinois, July 10, 2008$301,000 · 1.75 in hail · 22 events
- Tornadoes and Hail in Iowa, July 10, 2008$150,000 · EF0 · 35 events
- Tornado and Hail in North Dakota, July 10, 2008$445,000 · EF0 · 9 events
- High Wind in Idaho, July 10, 2008$590,000 · 52 kt wind · 1 event
- Lightning Strikes in South Carolina, July 10, 2008$530,000 · 3 events
- Hail and Damaging Winds in Minnesota, July 10, 2008$315,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Minnesota, July 10, 2008$244,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127150, 127152, 127153, 127154, 127158, 127161, 127163, 127165, 127166, 127168, 127169, 127171, 127172.